Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Wichita, KS

May 20, 2001Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2001, 4:19 PM CDT for Butler County, Kansas. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 4:19 PM CDT (21:19 UTC)
Expired
May 20, 2001, 5:15 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:25 PM CDTHail 0.88Augusta, KS
May 20, 4:34 PM CDTHail 1El Dorado, KS
May 20, 4:45 PM CDTHail 1Leon, KS
May 20, 4:52 PM CDTHail 1.25Leon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 202119
SVRICT
KSC015-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 515 PM CDT.

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF AUGUSTA...OR ABOUT 15
  MILES SOUTHWEST OF EL DORADO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR AUGUSTA AROUND 425 PM CDT...
  6 MILES NORTHWEST OF LEON AROUND 440 PM CDT...
  NEAR EL DORADO AROUND 450 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 515 PM CDT.

LAT...LON 3771 9704 3756 9700 3758 9655 3797 9661

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:35 PM CDT, 44 minutes earlier.

Area forecast discussion, May 20, 3:35 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT SUN MAY 20 2001

MAIN FORECAST CHALLENGE IN THIS PACKAGE IS PRECIPITATION CHANGES FOR
TONIGHT AND TOMORROW. ETA MODEL LOOKS TO HAVE THE BEST HANDLE. AT
12Z THIS MORNING IT WAS RIGHT ON THE MONEY WITH REGARD TO THE SHORT
WAVE TROF AT 500 MB IN WRN KANSAS. AT 18Z IT INDICATED THE COLD
FRONT IN NORTHWEST KANSAS AND ACCURATELY HAD THE VORTICITY LOBE
WHICH IS THE TRIGGER FOR THE SHOWERS AND THUNDERSTORMS IN CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

COLD FRONT SHOULD CONTINUE MOVING EASTWARD. BY 00Z THE FRONT SHOULD
EXTEND FROM THE VICINITY OF MKC-GBD-LAA...THEN BY 06Z EXTEND FROM
NORTHEAST MO TO EXTREME SOUTHEAST KANSAS THEN INTO SOUTHWEST
OKLAHOMA. AHEAD OF THE FRONT...AIRMASS IS QUITE UNSTABLE. THIS
COMBINED WITH THE DYNAMICS ASSOCIATED WITH THE VORTICITY LOBE MOVING
THROUGH WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. FOLLOWING THAT SHOULD SEE ANOTHER ROUND ASSOCIATED WITH
THE FRONT MOVING THROUGH. CURRENTLY ARE SEEING SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE FRONT IN SOUTH CENTRAL NEBRASKA.
WILL PROBABLY INCREASE POPS TO THE LIKELY CATEGORY MOST AREAS FOR
TONIGHT. LOOKS AS THOUGH THE BEST CHANCE FOR SEVERE WEATHER WILL BE
IN EASTERN OKLAHOMA AS PER SPC'S MODERATE RISK IN THAT AREA. BEING
AS UNSTABLE AS WE ARE...ANY OF THESE STORMS COULD PRODUCE SOME WIND
AND HAIL TONIGHT. WILL KEEP THE MENTION OF SHOWERS IN OUR SOUTHEAST
ZONES PRIMARILY THROUGH THE MORNING HOURS DUE TO THE FACT THAT
MOISTURE WILL STILL BE PREVALENT ACROSS THAT AREA.

ONCE THE FRONT MOVES THROUGH WINDS SHIFT TO THE NORTH AND BECOME
QUITE GUSTY. THE NORTH WINDS SHOULD STAY GUSTY THROUGH MOST OF THE
DAY MONDAY BEFORE SUBSIDING TOMORROW EVENING.

MODELS INDICATE 500 MB LOW CLOSING OFF OVER THE OH VALLEY THEN A
BLOCKING RIDGE THROUGH THE MOUNTAIN STATES. THIS PUTS US UNDER
NORTHWEST TO NORTHERLY FLOW AND SHOULD GIVE US VERY NICE WEATHER
RIGHT ON INTO THE MEMORIAL DAY WEEKEND WITH HIGHS IN THE 70S AND
LOWS IN THE 50S.

FCSTID = 20
ICT   52  66  46  72 /  70   0   0   0
HUT   49  62  44  71 /  70   0   0   0
EWK   49  62  44  71 /  70   0   0   0
EQA   52  66  46  72 /  70   0   0   0
WLD   52  66  46  72 /  70   0   0   0
RSL   46  62  42  71 /  60   0   0   0
GBD   46  62  42  71 /  60   0   0   0
SLN   46  62  42  71 /  60   0   0   0
MPR    49  62  44  71 /  70   0   0   0
CFV   54  66  48  69 /  70  30   0   0
CNU   54  66  48  69 /  70  30   0   0
K88   54  66  48  69 /  70  30   0   0

.ICT...
KS...NONE.

In the hours before

Special weather statement, May 20, 12:03 PM CDT, 4 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1203 PM CDT SUN MAY 20 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF MIDDAY...LOW LEVEL MOISTURE WAS ENTRENCHED OVER KANSAS.  AN
UPPER LEVEL AREA OF LOW PRESSURE WAS LOCATED FROM NORTH CENTRAL...
TO SOUTHWEST KANSAS.  A COLD FRONT WAS BEGINNING TO PUSH INTO
EXTREME NORTHWEST KANSAS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL KANSAS.  THE THUNDERSTORMS SHOULD SPREAD INTO
SOUTH CENTRAL...AND SOUTHEAST KANSAS LATER THIS EVENING AND
OVERNIGHT.

THE GREATEST THREAT OF SEVERE THUNDERSTORMS THROUGH 7 PM...WILL BE
NORTHWEST OF A LINE FROM HUTCHINSON TO MARION.  THE MAIN THREAT
WILL BE HAIL TO AROUND AN INCH...AND ISOLATED DAMAGING WINDS.   THE
THREAT OF SEVERE WEATHER WILL CONTINUE UNTIL ABOUT 10 PM.

BY MIDNIGHT...THE THREAT OF SEVERE WEATHER WILL SPREAD SOUTHEAST...
GENERALLY NORTHWEST OF A LINE FROM EUREKA TO ARKANSAS CITY.

SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 10 PM NORTHWEST OF A
LINE FROM MARION TO HUTCHINSON.

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM NORTHWEST OF A LINE FROM
EUREKA TO ARKANSAS CITY.

/HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:47 PM CDTSevere Thunderstorm WarningICTCowley58 min
May 20, 5:10 PM CDTSevere Thunderstorm WarningICTGreenwood60 min
May 20, 5:46 PM CDTSevere Thunderstorm WarningICTCowley59 min
May 20, 6:00 PM CDTTornado WarningICTRussell45 min
May 20, 6:47 PM CDTTornado WarningICTBarton, Russell43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.